Tuesday, June 8, 2010

A Salmon Rises -- On Pseudoparkinsonism Events In One Quarter Of Studied Saphris® Patients


We've been graced with expert commentary, yet again -- on the latest news of a study involving Saphris® (asenapine), New Merck's atypical antipsychotic. Take it away, Salmon:

. . . .[T]hese rates on pseudoparkinsonism are quite astounding.

One of the selling points for the 'atypical' antipsychotics (Zyprexa, Risperdal, Saphris, et al.) is that they supposedly have less extrapyramidal side effects. With the rates with the classical antipsychotics being around 20% - 25% with some of the classical antipsychotics and 10% - 15% with the atypicals. The problems with this is that studies with the classical antipsychotics typically used excessive doses and so we weren't comparing comparable dosages.

Rates of EPS for pseudoparkinsonism is likely a marker for the probability for developing another more severe EPS: Tardive Dyskinesia. TD consists of severe jerky/writhing movements typically of the mouth, face and other parts of the body and may result in death due to choking on food due to problems swallowing.

It's also very disconcerting to patients and scares others who see patients exhibiting symptoms. TD is dose and time related and tends to occur after a few years of use.

If Saphris has these high rates of pseudo-PD it raises the spectre of high rates of TD similar to Haldol with long term use. Not something you want to see in a drug with questionable efficacy and which due to being in a sublingual formulation is likely to be more heavily prescribed to children and the elderly. Both of whom are likely to be at even higher risk due to greater drug exposures secondary to smaller body size and forced compliance. Plus for the elderly especially they are also at greater risk for death due to choking due to TD as well as due to falling secondary to pseudo-PD. . . .

As for the negative symptoms. I've mentioned before that some of the new scoring methods seem to be splitting hairs. When you look at PANSS you really don't see much difference yet if you dice the negative scale on the PANSS very finely you may be able to find a statistical difference that is not clinically important.

The FDA files on Saphris indicated that it also had higher rates of severe cardiac toxicity compared to olanzapine.

So what we have is a me-too of Zyprexa that's likely more toxic in several different domains (cardiac, neuro, and hematologic). All of which are signficant.

Has questionable efficacy in schizophrenia. In fact I believe the FDA manipulated the interpretation of the statistics and it should not have been approved for this indication. In fact the main reason it likely showed efficacy in 1 of the 2 studies relied on was because the patients in the Saphris arm were sicker at baseline and so the study violated a basic condition of an adequate and well controlled study that the groups studied have to be comparable.

Plus it's coming to market close to when its competitors are going off-patent. . . .

-- Salmon

June 8, 2010 | 2:24 PM EDT

There you have it. As I said -- I knew we'd hear from an expert. We are fortunate here to have Salmon's insights. Yes, you've been warned: Tardive Dyskinesia, with longer-term Saphris use -- that would seem likely. Watch for it.

4 comments:

Anonymous said...

Thank you. I forgot hepatotoxicity.

I can't tell how severe it's going to be relative to Zyprexa but it's clearly going to be an issue. It's dose and time related and will occur due to swallowing.

Definitely a problem for young children and for the elderly who are zonked out in nursing homes whose livers may not have much time left anyway as well as psych patients who may also be infected with viral hepatitis. In fact there were several cases of liver problems in the public Zyprexa reviews from 1996 in subjects who had histories of viral hepatitis. (Around this time companies with the blessing of the FDA began to screen out such subjects in drug studies.) Plus there's a 12% incidence of elevated transaminases after 2 weeks in kids in the bipolar efficacy studies for Zyprexa which clearly caused FDA and Lilly to make it second line. (I don't believe for a minute it was due to the fear of weight gain like they said.)

As for the first link you provided. FDA's Dr. Zornberg also plays a pivotal role in the assessment of the hepatotoxicity with Saphris.

As for the first link you provided. FDA's Dr. Zornberg also plays a pivotal role in the assessment of the hepatotoxicity with Saphris.

On page 54 of the FDA’s background documents for the Saphris Advisory Committee Hearings Dr. Zornberg writes with respect to elevated bilirubins with high dosing that may be an indicator of hepatotoxicity:

“In my role as Cross Discipline Team Leader and Lieutenant Commander Keith Kiedrow in the role of Regulatory Project Manager on this NDA pilot project, we are to be notified of any issue that is not minor and to be copied on emails of any importance. I never heard of an additional request for data and I never discussed a request to the sponsor for more data.”

Yet this is directly contradicted where on pages 836 – 837 there is a copy of an e-mail to the medical officer with cc to Dr. Zornberg documenting the increased bilirubins and includes a request to obtain the lab reports from SP for the study in question as SP didn’t submit them. (N.B. Falsification of an NDA i.e. withholding material information according to FDA procedures is supposed to result in withdrawal of the approval. The next 2 pages document a last minute request from Dr. Zornberg to review a pediatric study which had been cut short to 10 days (which is when elevated liver transaminases due to overdosage became apparent in phase I oral studies), and which in other sections of the review were also demonstrated to be biased by using excessively heavy teenagers, including a 200+ lb. twelve year old, and as the study report didn’t include the raw data so that exposures to asenapine could be evaluated in terms of weight normalized dose.

Seems to me that if you want to manipulate a review you could do something like this and when the efficacy supplement for pediatric usage comes in claim the pediatric exposure data had already been reviewed.

In other places in the review the medical reviewer indicates possible Hy’s law cases. (Hy’s law cases during drug development always indicate the drug will cause liver failure) but then this is dismissed by Dr. Zornberg as a mistake. Yet Dr. Zornberg also indicates on page 54 that in the acute, controlled trials, (i.e. up to 6 weeks) the proportion of subjects with transaminase (ALT) elevations > 3 times ULN in the placebo and asenapine groups were 1.6% (10/634) and 3.6% (76/2128) respectively. Even though the rate with Zyprexa is higher, 7.8% (66/840), this is still evidence of likely hepatotoxicity with both of them and doesn’t take into account that high doses of Zyprexa were used whereas both high and low doses of Saphris were used in these studies. Nor does it account for swallowing in the populations I mentioned previously.


(continued below)

Anonymous said...

Also on page 15 of the background package Dr. Laughren the Director of the Psychiatry Division Dr. Zornberg on page 55 SP remove any mention of liver toxicity from the warnings and precautions section of the proposed labeling, which was included at SP’s request. (Seems to me like SP was worried and wanted legal protection.)

In spite of this Dr. Zornberg still recommends watching for liver toxicity with long term use post marketing.

You see this sort of dance on various safety and efficacy issues throughout this document.

The more I look at this document the more I become come to believe that it contains evidence of possible crimes by FDA officials.

Salmon

Anonymous said...

It is now being noted that Pfizer is being warned by the FDA about not reporting Serious Adverse Events (SAEs), i.e. death, hospitalization, prolongation of hospitalization, miscarriage, need for surgury, within the legally mandated 15 day period.

In the FDA PDAC files on Saphris from prior to approval Pfizer VP Larry Alphs is noted as being involved in not reporting deaths in occurring in Saphris studies.

What's particularly interesting about this is that Tom Laughren the director of the psychiatry division at the FDA specifically notes that he can find no indication that they were not reported to the APPLICATION.

This is highly significant in my opinion as the application refers to the New Drug Application (NDA) however the requirement to report to the application is only after the drug is approved with Saphris wasn't. Prior to approval by law the reports have to be made to the IND (AKA The File). Now Laughren having been at FDA nearly around 30 years surely should have been away of this as it's common knowledge in the industry.

Since the reviewer was trying to get the criminal investigators involved in the reporting of these deaths possibly due to agranulocytosis and had also mentioned possible criminal actions by FDA officials that needed to be examined. Is it possible that Laughren was trying to prevent the criminal investigators from examining these deaths? Would Laughren's actions even be kosher?

Anonymous said...

This is one awesome article.Thanks Again. Want more.